Medically reviewed on August 1, 2022 by Jordan Stachel, M.S., RDN, CPT. To give you technically accurate, evidence-based information, content published on the Everlywell blog is reviewed by credentialed professionals with expertise in medical and bioscience fields.
Table of contents
Ensuring that you get enough vitamin D in your daily diet can help support immune health, cellular growth, and bone development.  While some opt for fortified foods like milk and cereals for their daily dose of vitamin D, others opt to take supplements.
Can you take too much vitamin D? Yes, you can and it can potentially harm your gastrointestinal tract, which may lead to nausea, diarrhea, vomiting, or constipation.
So, does vitamin D cause constipation? Not exactly, but constipation is often a side effect of too much vitamin D. You might be wondering “How much vitamin D should I take?” It is generally recommended to have 400 to 800 IU daily. To help you understand how vitamin D intake is related to your bowel movements, let’s break down some facts about vitamin D and your body: 
While you don’t want to go overboard on vitamin D supplementation, the right amount can help keep your digestive system humming along optimally.  In fact, a study of 86 patients who suffered from chronic constipation found that vitamin D deficiency was one of the key contributors to their digestive troubles.
The World Journal of Gastroenterology proposed that potential links between vitamin D and chronic constipation could be tied to the increase in inflammation and poor immune response that may accompany vitamin D deficiency.
A toxic amount of vitamin D might not cause your constipation. There are other vitamins that can contribute to gastrointestinal problems as well. These may include: 
Constipation may also derive from causes outside of diet and supplement intake, such as:
You should always consult with your healthcare provider if you’re experiencing constipation. They can rule out more serious issues and help you mitigate gastrointestinal discomfort.
Constipation isn’t the only side effect associated with toxic vitamin D intake. In addition to gastrointestinal distress, excessive vitamin D intake may also lead to:
On the other hand, too little vitamin D can also lead to: 
Your body requires a delicate balance of vitamins to function optimally. Too much or too little of necessary nutrients, such as vitamin D, can cause significant health problems.
That being said, when you intake excess or toxic levels of vitamin D, you may experience constipation, in addition to other digestive problems, loss of appetite, and muscle weakness.
If you’re uncertain if your vitamin D levels are where they should be, Everlywell can help. Our at-home Vitamin D Test is an easy and convenient way to check your vitamin D from the comfort of your home. Also note that you can now purchase vitamin D supplements directly from Everlywell. If you're experiencing various bowel-related symptoms, consider taking an at-home colon cancer test.
Can you take too much vitamin D?
How much vitamin D should I take?